Don’t Take That Drug Without the Right Supplement

In my early days as a cardiologist, I treated a woman named Charlotte for high blood pressure. As was (and still is) the medical standard, I prescribed a diuretic. Three days later and in a panic, she called the office because she was feeling muscle pain, weakness, and terrible fatigue, and she was having extreme difficulty walking and performing her daily routines.

I dispatched a technician to her house to draw blood for an electrolyte count, which showed that her body had been depleted of potassium. I told her to start eating bananas and oranges—both are good food sources of potassium—and I sent her a potassium supplement. Just a day later, she was much better.

Charlotte’s predicament shocked me. It was my first encounter with a major pharmaceutical side effect, and it was a wake-up call about the negative effects that prescription drugs can have on a patient’s nutritional status.

For most doctors, this issue doesn’t even appear on their radar screens. And, of course, pharmaceutical companies aren’t particularly interested in publicizing how their products can sap you of the basic nutrients you need to remain healthy. But I’m here to tell you that not only do all drugs have side effects, those side effects are often the result of interference with nutrient-specific enzymatic reactions— and they can have serious and sometimes deadly consequences. Here’s what I mean.

Drugs Rob You of Nutrients

Your body breaks food into nutrients through the process of digestion. The nutrients then pass into the bloodstream and are transported to cells throughout the body—a process referred to as absorption. Finally, the cells put the nutrients to work in various biochemical processes, which is called synthesis. Collectively, these processes of digestion, absorption, and synthesis are how your body is nourished.

Pharmaceuticals almost universally disrupt this “nutritional sequence.” The point at which the disruption occurs is usually described as a drug’s biochemical pathway, or its mechanism of action. You can also think of this as the point at which the drug causes the body to do something it wouldn’t naturally do. In Charlotte’s case, the diuretic increased her urine production (read more about diuretics in the above sidebar box). The drug worked like a charm. But what I hadn’t thought about were the minerals often passed in urine: potassium and sodium. The more often Charlotte went to the bathroom, the more potassium she lost. Eventually, the effects of this depletion became overwhelming.

Whenever you tamper with biochemical pathways on a regular basis, as is true of people who take a daily medication, you make the body vulnerable to nutrient deficiencies. That’s why, when drugs are used on a regular basis, the risk-to-benefit ratio must always be calculated, and one of the risks that must be considered is the drug’s impact on nutrition— especially in elderly patients who take multiple medications.

Sickness and death from pharmaceutical prescriptions have reached epidemic proportions, and I believe this is one of the reasons why. Much more focus, research, and alertness is needed. Whenever I prescribe drugs I also prescribe supplements to offset the negative effects of a medication. Moreover, the additional nutritional support helps medications work more effectively (and often at lower doses) because it strengthens the body.

 Top Three Medications by Sales in the US

  RANK

PRODUCT

2006 Sales ($US)

POSSIBLE /known nutrient impact

1

 

Lipitor

 

(cholesterol lowering statin)

 

$8.6 billion

 

Interferes with CoQ10 synthesis.

2

 

Nexium

 

 

(for heartburn and symptoms of acid reflux)

 

$5.1billion

 

Reduces stomach acid and can promote malabsorption/ nutrient deficiency. Losses in folic acid, vitamin B12, and vitamin C have been well documented. Iron and calcium are also affected.

3

 

Advair Diskus

 

(for asthma)

 

$3.9 billion

 

Reduces absorption of calcium.

Take These With Your Prescriptions

I could easily fill this entire newsletter outlining which nutrients are depleted by which drugs. So, for brevity, I’ve listed some of the most commonly prescribed medications (and a few over-the-counter ones, too) and how they affect the body. If you’re taking any of them, be sure that you’re also supplementing with the appropriate nutrients. The amount of a supplement you’ll need will depend on your overall health and your medication dosage, but, in many cases, you’ll be off to a good start if you’re taking a high-quality daily multinutrient.

  • Aspirin and ibuprofen deplete vitamin C, folic acid, and iron.
  • Statin drugs deplete coenzyme Q10 (CoQ10). I’ve written about this connection many times. CoQ10 is also diminished by beta blockers, oral hypoglycemic drugs, and older antidepressants (such as Tofranil and Elavil).
  • Birth control pills deplete folic acid, magnesium, zinc, and vitamins B6, B12, B2, and C. According to a new Belgian study, for every decade of use there is an increased 20 to 30 percent risk of atherosclerosis. These drugs obviously affect nutrients that are essential for arterial health.
  • Oral and inhaled corticosteroids deplete potassium, calcium, folic acid, and vitamins C and D.
  • Acid blockers and proton pump inhibitors (Nexium, Tagamet, Pepcid, et cetera) deplete vitamin B12, vitamin D, iron, zinc, and calcium.
  • Coumadin depletes vitamin K. This blood thinner decreases the activity of vitamin K in the body, which is a raw material used in the clotting process. Recent research, in both animal and human studies, has raised troubling associations with long-term Coumadin use, including accelerated tissue calcification—which is a result of the drug’s interference with enzyme systems dependent on vitamin K. Limited research with humans has identified a calcification-Coumadin association in cardiac valves, as well as in kidney and lung tissue, and in peripheral vessels. However, I don’t recommend K2 supplementation for people taking Coumadin because the two substances mayinteract. Additionally, patients taking Coumadin should not stop taking it since the risk of forming clots is too great.
  • Antibiotics deplete probiotics (the friendly bacteria in your digestive tract). While not exactly nutrients, probiotics are involved in the production of vitamin K and B-complex vitamins, as well as the absorption of minerals—especially calcium. To read about additional drugs and the nutrients they deplete, visit www.drsinatra.com.

My advice to you is to make sure you truly need any medication you take and fully understand how the drug works and what nutrients it may be affecting. Then supplement appropriately to protect your health.

References:

  • Rietzschel E, et al. Anticonceptive drug use and increased carotid and femoral plaque prevalence. American Heart Association conference 2007; Abstract 3614.
  • Schurgers LJ, et al. Post-translational modifications regulate matrix Gla protein function: Importance for inhibition of vascular smooth muscle cell calcification. J Thromb Haemost. 2007;5(12):2503–2511.
  • Whittaker P, Donovan JL, Przyklenk K. Long-term warfarin therapy is associated with tissue calcification. JThromb Thrombolysis. 2008;25(1):125.

This article originally appeared in the March 2008 issue of Dr. Sinatra’s monthly written newsletter,  Heart, Health & Nutrition. HMDI has reprinted this article with permission from Healthy Directions, LLC ((© 2008 Healthy Directions, LLC).

Leave a Reply

One Comment

  1. John Pyle

    on November 8, 2015 at 12:41 pm

    Reply

    I read in the book “What Really Works in Natural health” by Susan Clark
    that vitamin C should not be taken alongside warfarin (also not to be taken alongside antacid prescription drugs or asprin). As my mother has heart-failure, among other problems, and is taking warfarin I would really like her to take vitamin C as this vitamin is such an important one. I don’t know any way around this.

Leave a Reply

Your email address will not be published. Required fields are marked *

Most Popular